Tennessee, 2022Flash Flooding in Tennessee, August 10, 2022
August 10, 2022 · NWS MRX · 4 events in 4 counties and zones
High pressure over the area led to weak steering currents. Slow moving thunderstorms produced locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the area led to weak steering currents. Slow moving thunderstorms produced locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 9:25 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 10, 9:25 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1025 AM EDT Wed Aug 10 2022
.UPDATE...
MORNING UPDATE.
&&
.DISCUSSION...
Current radar shows significant coverage of convection across
southern areas, and will beef up PoPs early for those areas.
Otherwise, current forecast still looks reasonable with
convection expected to increase across the remainder of the area
today, and flooding continuing to be the primary concern. Will
keep the flood watch as is for now. Will also make a few tweaks to
temps and dew points with this update.
&&
.AVIATION...
12Z TAF DISCUSSION.
Fog has settled in at KTRI, other sites remain 10+. Radar pretty
quiet right now but will quickly fill in within a few hours as
convective temperature is reached across the area. Have some
TEMPOs this afternoon, with a PROB30 before and after. Some time
today, each site should have some showers/storms hit or nearly hit
them. Tonight, much of the heavier convection will settle down,
but there will likely at least be scattered showers overnight.
Looks like KTRI could fog in again late tonight.
GM
&&
.PREV DISCUSSION...
/ISSUED 355 AM EDT Wed Aug 10 2022/
SHORT TERM (Today through Thursday)...
Key Messages:
1. Flood Watch for Southwest Virginia and a few adjacent counties in
Tennessee.
2. Better chances of localized Flash Flooding today as cold front
approaches.
3. Not as hot due to more cloud cover and wetter conditions.
As cold front approaches, showers, storms, and flood threat is
getting more focused. Axis of 2 inch precipitable water will be
moving more over the area.
Ended up putting out a small Flood Watch over northern parts of CWA,
where lower Flash Flood Guidance and higher QPF overlap today and
into this evening. Other wet areas farther south were not included
because heavier rains today will be more spotty.
Due to higher amounts of cloud cover this afternoon, temperatures
should be somewhat muted. Still will be warm enough to get some
localized stronger storms with mid afternoon MLCAPEs running about
1500 J/kg, however DCAPE values look to be lower today, running <500
J/kg. With wet soils, trees will still be easier to push over by
outflow winds.
This system is still tending to be more diurnal, with lighter QPFs
expected this evening--next to no nocturnal low level jet to tap
into.
For Thursday, cold front will be moving through--ending the precip
in the northern areas and starting to bring in cooler, drier air as
well. Still looks pretty wet across the south on Thursday as that
area waits on the front to arrive. Precip amounts Thursday look to
be light as the PWAT axis shift south of the area.
GM
LONG TERM (Thursday Night through Tuesday)...
Key Messages:
1. Dry conditions are expected Friday and into the weekend with
fairly mild temperatures compared to recent weeks.
2. Chances for showers and thunderstorms return early next week.
Thursday Night through Saturday
At the start of the period, a trough will be digging into the
eastern CONUS with surface high pressure expanding from the Great
Lakes. This will also come with the passing of the frontal boundary
that will affect the area in the near-term. Other than lingering
convection in southern areas Thursday night, drier and milder
conditions are expected for Friday and heading into the weekend.
This is given northerly flow, subsidence, and notably below normal
heights for this time of year. Based on the ensemble/deterministic
indications, several places could drop to the 50s Saturday morning
via radiational cooling as dew points fall into the 50s area-wide.
Sunday through Tuesday
By Sunday, the pattern is expected to start changing as surface high
pressure will break down and gradually shift towards the east coast.
This will then put the region in a more southerly flow pattern with
increasing low-level moisture. By early next week, a frontal
boundary is indicated to be setting up to our north and potentially
drifting southward closer to the region. With continued shortwaves
and NW flow aloft in addition to the increasing moisture, a
favorable convective environment is possible in the region during
this time. This is given the anticipation of fairly decent lapse
rates and a veered wind profile up to the 500mb level based on the
features. With continued uncertainty and concern in the near-term,
additional messaging is not anticipated beyond a return of showers
and thunderstorms. However, this will certainly be something to
watch in the coming days.
BW
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 86 71 85 69 87 / 80 50 70 30 10
Knoxville McGhee Tyson Airport, TN 86 69 83 68 84 / 80 60 60 20 10
Oak Ridge, TN 85 69 83 66 83 / 80 60 50 20 10
Tri Cities Airport, TN 85 68 80 63 80 / 80 60 50 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch through this evening for Campbell-Claiborne-Hancock-
Scott TN.
VA...Flood Watch through this evening for Lee-Russell-Scott VA-
Washington VA-Wise.
&&Hazardous weather outlook, Aug 10, 3:18 AM EST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
418 AM EDT Wed Aug 10 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
418 AM EDT Wed Aug 10 2022 /318 AM CDT Wed Aug 10 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
More widespread coverage of showers and thunderstorms is expected
today. With abundant moisture and potential for heavy rain,
localized flash flooding will possible today and into this
evening. Also, strong gusty winds remain possible from strong
storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
On Thursday, in southeast Tennessee and southwestern North
Carolina, isolated flash flooding is possible, as well as gusty
thunderstorm winds that could knock down a few trees.
No hazardous weather is forecast for the remainder of this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. However, reports of storm
damage, such as downed trees, are appreciated, as well as reports
of flooding.
Flash Flood, Hamilton
- When
- August 10, 10:55 AM EST to 12:30 PM EST
- Where
- Hamilton County, Chattanooga
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.050, -85.280
Flash flooding reported at several locations across Chattanooga, including on Long Street.
Flash Flood, Greene
- When
- August 10, 3:00 PM EST to 4:20 PM EST
- Where
- Greene County, 1 mi ESE of Greeneville to 0.56 mi E of Greeneville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.164, -82.813
The intersection of Tusculum Blvd and Snapps Ferry Road was impassable.
Flash Flood, Carter
- When
- August 10, 4:13 PM EST to 5:40 PM EST
- Where
- Carter County, 1.5 mi E of Milligan College to 1.65 mi SSE of Milligan College
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.300, -82.273
Several roadways flooded, including along Toll Branch Road, and on Elizabethton Hwy near the community of Central, and also up to 8 inches of water on roadways near the intersection of Old Milligan Hwy and Cedar Grove Road.
Flash Flood, Johnson
- When
- August 10, 5:15 PM EST to 6:15 PM EST
- Where
- Johnson County, 1 mi E of Doeville to 1 mi N of Doeville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.380, -81.952
Minor flooding reported near Doeville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 10 to 13, 20227 deaths · 6 events
- Damaging Winds in Virginia, August 10, 20221 death · 1 injured · $27,000 · 50 kt wind · 15 events
- Flash Flooding in West Virginia, August 10 to 11, 2022$2.3 million · 14 events
- Damaging Winds in Texas, August 10, 2022$357,000 · 65 kt wind · 6 events
- Flash Flooding and Flood in West Virginia, August 10, 2022$100,000 · 3 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2022$80,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Texas, August 10, 20221 injured · $50,000 · 52 kt wind · 7 events
- Damaging Wind in California, August 10, 2022$70,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 10, 202241 events
- Damaging Winds in Maryland, August 10, 2022$38,000 · 52 kt wind · 10 events
- Damaging Winds in Virginia, August 10, 2022$28,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Virginia, August 10, 20221 injured · $21,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054924, 1054926, 1054993, 1054996.